MAUDE Adverse Event Report: WRIGHTS LANE: SYNTHES USA PRODUCTS LLC T-HANDLE T25 STARDRIVE SHAFT F/MATRIX-LONG; SCREWDRIVERS

WRIGHTS LANE: SYNTHES USA PRODUCTS LLC T-HANDLE T25 STARDRIVE SHAFT F/MATRIX-LONG; SCREWDRIVERS
Catalog Number 03.632.074
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/11/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Date returned to manufacturer.A review of the device history records has been requested.Subject device has been received and is currently in the evaluation process.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported patient was implanted with two (2) rods, six (6) polyaxial screws, and six (6) locking caps from the matrix spine system on unknown date at unknown levels.On unknown date, patient developed adjacent level degeneration.Patient was returned to surgery on (b)(6) 2018 where surgeon removed the six (6) locking caps and two (2) rods.During loosening of the screws, it was reported that two (2) t25 stardrive shafts were bent and a t-handle stardrive shaft was broken.The screwdrivers became cold welded into the polyaxial screw heads, making it difficult to remove the screws.Surgeon opted to leave the screws implanted and put two (2) new screws above the existing screws, then connected the entire construct.The adjacent level degeneration that resulted in revision surgery is addressed in (b)(4).This report addresses the bent and broken screwdriver shafts.This report is for one (1) t-handle t25 stardrive shaft this is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A device history record (dhr) review was conducted: part # 03.632.074 , synthes lot # 7575338 , supplier lot # na , release to warehouse date: 02may2014 , manufactured by synthes monument.The material was reviewed and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.No non-conformance reports (ncr¿s) were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.A product investigation was conducted.Visual inspection: visual inspection of the returned device performed at customer quality (cq) confirmed the condition of device breakage, which agrees with the reported complaint condition.A portion of the distal stardrive tip has sheared off at a slightly oblique angle.The broken off tip fragment was not returned.Document/specification review: the returned device was manufactured in may 2014.The material was reviewed and the hardness value was confirmed to meet the specification with no (relevant) non-conformance noted.No ncr's were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any sub-components, which would contribute to this complaint condition.Tabulated assembly design drawing and tabulated screwdriver shaft component design drawing for the family of matrix t-handle t25 stardrive screwdriver shafts were reviewed during this investigation.The t-handle t25 stardrive shaft ¿ long (03.632.074) is one of ten t25 driver shafts intended to be utilized for screw insertion in the matrix system (03.632.002-005/072-075/400-401).Of the ten t25 drivers available in the system, only four are intended for final tightening/loosening of locking caps (03.632.002, 03.632.072, 03.632.400 and 03.632.401) with the use of a 10nm torque limiting ratchet handle (03.620.061) and a countertorque (03.632.049).The following caution is noted: ¿never use fixed or ratcheting t-handle screwdriver for this technique.If the torque limiting attachment is not used when using any of the stardrive shaft options breakage of the driver may occur and could potentially harm the patient.¿.Proper locking cap loosening technique can be found on page 2 of technique guide "technique addition for matrix straight tip t25".No product design issues or discrepancies were observed.Dimensional inspection: a relevant measurement of the damaged distal stardrive tip on the returned device could not be performed at cq due to the post manufacturing damage.The diameter of the returned screwdriver shaft just proximal to the broken distal stardrive tip measured and is within specification per screwdriver shaft design drawing.Material analysis: the design specifies the shaft of the device is to be manufactured from x15tn and heat treated per es0052.The material was reviewed and the hardness value (59.02hrc) was confirmed to meet the specification (56-60hrc) with no (relevant) non-conformance noted.Conclusion: a definitive root cause for the returned screwdriver shaft tip breaking during attempted screw removal could not be determined based on the provided information.Of the ten t25 drivers available in the system, only four are intended for final tightening/loosening of locking caps (03.632.002, 03.632.072, 03.632.400 and 03.632.401) with the use of a 10nm torque limiting ratchet handle (03.620.061) and a countertorque (03.632.049).The following caution is noted: ¿never use fixed or ratcheting t-handle screwdriver for this technique.If the torque limiting attachment is not used when using any of the stardrive shaft options breakage of the driver may occur and could potentially harm the patient.¿ (technique addition - final tightening).Proper locking cap loosening technique can be found on page 2 of technique guide "technique addition for matrix straight tip t25".This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
There was no surgical delay.The patient was reported to be safe.The surgery was completed successfully.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Additional information: concomitant devices added.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Concomitant devices: mono/polyaxial screws (part: unknown, lot: unknown, quantity: 6), locking caps (part: unknown, lot: unknown, quantity: 6).

Brand Name
T-HANDLE T25 STARDRIVE SHAFT F/MATRIX-LONG
Common Device Name
SCREWDRIVERS
Manufacturer (Section D)
WRIGHTS LANE: SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7733190
Report Number2939274-2018-53122
Device Sequence Number11398462
Product Code HXX
UDI-Device Identifier10705034719184
UDI-Public(01)10705034719184
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number03.632.074
Device Lot Number7575338
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/26/2018
Initial Date Received by Manufacturer 07/11/2018
Supplement Date Received by Manufacturer07/31/2018
09/06/2018
Initial Report FDA Received Date07/30/2018
Supplement Report FDA Received Date08/22/2018
09/07/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
THERAPY DATE: (B)(6) 2018